Thunderstorm Wind, Logan
- When
- July 8, 3:44 PM MST
- Where
- Logan County, 9.22 mi NNW of Willard
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.680, -103.520
Severe thunderstorms produced several brief landspout tornadoes in Sedgwick County. One unoccupied building sustained some damage while the rest touched down in open fields.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced several brief landspout tornadoes in Sedgwick County. One unoccupied building sustained some damage while the rest touched down in open fields. In addition, thunderstorm wind gusts up to 70 mph were measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 2:14 PM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 314 PM MDT Wed Jul 8 2020 .SHORT TERM...(This evening through Thursday) Issued at 314 PM MDT Wed Jul 8 2020 Just a few wrinkles to the forecast this afternoon as hot dry air covers most of our area. An incoming jet streak will provide a little forcing that may allow storms to break the cap out in the less dry air from the Nebraska panhandle to northwest Kansas. Models have been showing an isolated storm or two forming in this area in the late afternoon or early evening. CAPEs will be less than 1000 J/kg but it's a good environment for downdraft winds so we could see a few storms with 50-60 mph wind gusts as we have the past couple of afternoons. There have been hints of a weak, shallow surge of cooler air behind these storms. The HRRR is bringing low clouds westward to about Fort Morgan with dew points in the upper 50s in the morning, with a little westward slosh of the intermediate air now over the northeast plains into Denver. If this is a bit more solid, it could result in slightly cooler temperatures on Thursday and eventually a better chance of strong storms in northeast Colorado by Thursday evening. At this point though, the current forecast looks like a reasonable solution with just a little cooling and another day with isolated late day storms. There would be potential for a supercell storm to develop on the dry line in the northeast corner of Colorado Thursday evening if the cap is broken, but it may not quite be warm/moist enough and the models mostly have this happening elsewhere. Meanwhile, the western part of the area will stay warm and dry. There will be a bit less wind Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 314 PM MDT Wed Jul 8 2020 A review of the latest medium range models and MOS guidance shows little chance of any break in the ongoing heat wave. The strong upper level ridge covering the southern half of the country shows only signs of strengthening over the next few days. Unseasonably warm temperatures at mid and upper levels are in place with no sign of any upper troughs to disturb the pattern. The warm temperatures and subsident effects of the upper ridge will suppress most, if not all, afternoon convective development. The ECMWF and GFS hint at a couple afternoons with minor short waves generating afternoon showers on Sunday and Monday. However, these are questionable as moisture will probably be lacking and mid- level temperatures will be warm enough to keep afternoon convection capped. The primary story will be the afternoon highs in the mid to upper 90s on the plains each day. Thankfully, surface pressure gradients should remain weak enough that sustained winds will not become a problem for fire weather concerns. Friday and Monday have indications that they will be a couple degrees warmer than the other days. So Denver could see some 100 degree readings on those days. During the second half of next week it is possible that the center of the upper ridge retreats to the east which may allow subtropical moisture to move over Arizona and towards Colorado. If this comes to bear, the latter half of the week may need the mention of showers. Until then, be careful in dealing with the heat. Stay hydrated and look out for friends and neighbors who may need assistance. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 314 PM MDT Wed Jul 8 2020 VFR through tonight. There's some uncertainty in the wind direction, but the trend should be toward northwest winds this afternoon. There's a slight chance of northwest winds gusting to 25 knots from 21z to 01z, but speeds will likely be lighter. && .FIRE WEATHER... Issued at 314 PM MDT Wed Jul 8 2020 Winds will diminish this evening, but it will be another night of warm temperatures and limited humidity recovery over the ridges, foothills, and areas near the Front Range. Further east, higher humidity air will move in from the east overnight. Over the mountains Thursday, conditions will be similar to today but with less wind. The plains will still be hot and dry, but humidities will be higher than today. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ211>214-217- 218. && SHORT TERM...Gimmestad LONG TERM...Dankers AVIATION...Gimmestad FIRE WEATHER...Dankers/Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1053 AM MDT Wed Jul 8 2020 COZ030>051-091700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1053 AM MDT Wed Jul 8 2020 ...RED FLAG WARNING FOR THE MOUNTAINS AND HIGH VALLEYS TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Fire danger will be very high in the mountains and high valleys this afternoon as winds increase and combine with much above normal temperatures and extremely low humidity. Some of the wind prone areas of the foothills may also see high fire danger. Avoid burning or any outdoor activity that may produce a spark. An isolated severe thunderstorm will be possible late this afternoon and evening over the northeast corner of the state, mainly along and north of a line from Sterling to Holyoke. Damaging winds would be the main threat. Hot temperatures can be expected again, with highs reaching the mid 90s across most of the plains. Those working or spending time outdoors today should stay well hydrated by drinking plenty of water, and seek shade if possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Much of the upcoming week will feature hot temperatures and drier conditions. Fire danger will be elevated once again on Friday with high temperatures and low relative humidity values. Temperatures will reach the mid to upper 90s across the plains and I-25 Corridor each day this week, with a few spots possibly reaching 100 Friday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, but any reports of high winds associated with thunderstorms over the northeast corner of the state would be appreciated. Gimmestad/Dankers
Special Weather Statement
National Weather Service Denver CO
412 PM MDT Wed Jul 8 2020
COZ048-082300-
Logan County CO-
412 PM MDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN COUNTY UNTIL
500 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Kimball Airport, or 14 miles south of Kimball,
moving southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern Logan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 4100 10316 4092 10321 4084 10342 4091 10357
4100 10357
TIME...MOT...LOC 2211Z 296DEG 23KT 4104 10356
ENTREKINThe Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
6 tornado, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
A tornado touched down briefly in an open field. No damage was reported.
A tornado touched down briefly near the intersection of CO 12 and CO 53. No damage was reported.
A tornado touched down briefly near the intersection of CO 16 and CO 55. No damage was observed.
A tornado touched down briefly near the intersection of CO 18 and U.S. Highway 385. No damage was observed.
A weak tornado touched down briefly. No damage was observed.
A tornado touched down briefly and damaged an unoccupied building near the intersection of CO 16 AND CO 55.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899881, 899874, 899875, 899876, 899877, 899878, 899879, 899882, 899880, 899883.